Alert archive / Michigan / Small Craft Advisories in 2011

Small Craft Advisory 33, NWS Grand Rapids, MI

April 17, 2011

NWS Grand Rapids, MI issued this small craft advisory at Apr 17, 2011, 4:06 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 4:06 PM EDT (20:06 UTC)
Expired
Apr 18, 2011, 3:37 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WHUS73 KGRR 172006
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 PM EDT SUN APR 17 2011

LMZ844>849-180415-
/O.EXP.KGRR.GL.W.0027.000000T0000Z-110417T2000Z/
/O.NEW.KGRR.SC.Y.0033.110417T2006Z-110418T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
406 PM EDT SUN APR 17 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT MONDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT MONDAY. THE
GALE WARNING IS NO LONGER IN EFFECT. 

* WINDS: WEST WINDS TO 25 KNOTS EARLY THIS EVENING BECOMING
  SOUTHEAST AND DECREASING TO 10 TO 20 KNOTS OVERNIGHT.

* WAVES: WAVES SUBSIDING TO 4 TO 6 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

OSTUNO

HTTP://WWW.WEATHER.GOV/GRR
2 follow-up statements
155 
WHUS73 KGRR 180205
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 PM EDT SUN APR 17 2011

LMZ844>849-180900-
/O.CON.KGRR.SC.Y.0033.000000T0000Z-110418T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1005 PM EDT SUN APR 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY...


* WINDS: WEST WINDS TO 25 KNOTS EARLY THIS EVENING BECOMING 
  SOUTHEAST AND DECREASING TO 10 TO 20 KNOTS OVERNIGHT. 

* WAVES: WAVES SUBSIDING TO 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
519 
WHUS73 KGRR 180737
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EDT MON APR 18 2011


LMZ844>849-180845-
/O.CAN.KGRR.SC.Y.0033.000000T0000Z-110418T0900Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
337 AM EDT MON APR 18 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WAVES WILL DECREASE FROM 2 TO 4 FEET TO 1 TO 3 FEET TODAY.

$$


HTTP://WWW.WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 17, 4:00 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 17, 4:00 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT SUN APR 17 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(400 PM EDT SUN APR 17 2011)
SOME SNOW CAN BE EXPECTED SOUTH OF INTERSTATE 96 AFTER MIDNIGHT AND
INTO MONDAY MORNING. LOOK FOR SLIPPERY ROADS FROM KALAMAZOO TO
JACKSON ON THE MONDAY MORNING COMMUTE. THE SNOW SHOULD END BY NOON.
NORTH OF I-96 IT WILL BE MOSTLY CLOUDY WITH A FEW FLURRIES.

THEN ON TUESDAY NIGHT...LOW PRESSURE WILL BRING SOME THUNDERSTORMS.
SEVERE WEATHER IS POSSIBLE TUESDAY NIGHT...SO KEEP CHECKING FOR
UPDATES ON THE FORECAST TO SEE IF THIS THREAT CONTINUES.

&&

.SHORT TERM...(400 PM EDT SUN APR 17 2011)
(TONIGHT THROUGH MONDAY NIGHT)
ISSUED A WINTER WEATHER ADVISORY FOR THE SOUTHERN TWO ROWS OF
COUNTIES FOR EXPECTED F-GEN EVENT OVERNIGHT. 12Z MODEL RUNS OF THE
NAM...SREF...GFS AND EURO ARE BASICALLY ON THE SAME PAGE SHOWING
POTENTIAL FOR MESOSCALE BANDING WITH VIGOROUS LAYER OF F-GEN AND
NEGATIVE EPV THAT TRANSLATES INTO IMPRESSIVE OMEGA BULLSEYE INTO THE
DGZ LATE TONIGHT. AS ALWAYS...THE TOUGH PART IS PINNING DOWN WHERE
THE BANDS WILL ALIGN. WE HAVE SEEN THESE EVENTS PUT DOWN QUICK SIX
PLUS INCHES OF SNOW IN THE PAST...AND THAT COULD WELL HAPPEN TONIGHT.

SO THE ADVISORY IS TO GIVE A HEADS UP TO THE PUBLIC AND ROAD
COMMISSIONS ON A SNOWY MONDAY MORNING COMMUTE ACROSS THE SOUTHERN
FORECAST AREA. KEEP IN MIND THAT IT IS CERTAINLY POSSIBLE THAT SOME
COUNTIES COULD BE EITHER ADDED...TRIMMED...OR BUMPED UP TO A WARNING
LATER TONIGHT AS THING EVOLVE.

EXPECT THE WORST IMPACTS TO BE SNOW COVERED ROADS FOR THE MONDAY
MORNING COMMUTE. BLOWING SNOW IS NOT A FACTOR. WITH TEMPS AROUND
30F DURING THE TIME OF HEAVIER SNOW...TREATED ROADS SHOULD REMAIN
CLEAR. THE EXCEPTION WOULD BE IN THE VICINITY OF NARROW BANDS THAT
COULD PUT DOWN INCH OR TWO AN HOUR RATES...LEADING TO SNOW AND SLUSH
BUILD UP EVEN ON TREATED ROADS. AGAIN...IT IS HARD TO PIN DOWN WHERE
THIS WILL BE BUT LOOKS LIKE BEST CHANCES ARE ALONG I-94.

MODEL SOUNDINGS SUGGEST SOME MIX ALONG THE SOUTHERN FORECAST AREA
AND THIS WILL HAVE TO BE WATCHED AS WELL. WENT ALL SNOW FOR NOW.
WILL ALSO HAVE TO WATCH FOR HEAVIER AMOUNTS ALONG THE I-96 CORRIDOR
AS SUGGESTED BY 12Z NAM AND GFS. HRRR RUC AND 20 KM REMAIN WELL
SOUTH OF THOSE TWO MODELS HOWEVER. 12Z EURO LOOKS LIKE A GOOD
COMPROMISE AND MATCHES GOING FORECAST FAIRLY WELL IN TERMS OF
HEAVIER QPF LOCATION.

F-GEN QUICKLY TRANSLATES EAST ON MONDAY MORNING WITH SNOW TAPERING
OFF BY 18Z.

&&

.LONG TERM...(400 PM EDT SUN APR 17 2011)
(TUESDAY THROUGH SUNDAY)
RAIN SHOWERS ARE ANTICIPATED THROUGH MIDDAY TUESDAY ALTHOUGH SOME
WET SNOW MAY MIX IN TUESDAY MORNING ACROSS OUR NORTHERN COUNTIES.
THIS WILL BE FOLLOWED BY RAIN AND TSTORMS LATER IN THE DAY AS
ELEVATED INSTABILITY STARTS TO RAMP UP TO THE NORTH OF THE WARM
FRONT. THERE IS A THREAT FOR HEAVY RAINFALL TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT DUE TO INCREASING ELEVATED INSTABILITY AND
POTENTIAL FOR TRAINING OF SOME STORMS TO THE NORTH OF THE WARM
FRONT.

WILL ALSO HAVE TO MONITOR THIS SYSTEM FOR SEVERE WEATHER POTENTIAL.
INITIALLY HAIL WILL BE THE PRIMARY SVR WX THREAT WITH ELEVATED
STORMS NORTH OF THE WARM FRONT. HOWEVER THERE WILL ALSO BE A THREAT
FOR DAMAGING WIND GUSTS TUESDAY NIGHT IN ADVANCE OF THE SFC LOW/COLD
FRONT... ESPECIALLY IF THE WARM FRONT MAKES IT FURTHER NORTH AND SFC
LOW IS STRONGER/TRACKS FURTHER NW AS SUGGESTED BY 12Z GFS GUIDANCE.
THERE IS STILL A FAIRLY LARGE DEGREE OF UNCERTAINTY REGARDING THE
EXACT TRACK OF THE SFC LOW AND JUST HOW FAR NORTH THE SFC WARM FRONT
WILL MAKE IT.

LINGERING RAIN WEDNESDAY MORNING WILL BE FOLLOWED BY TRANQUIL WX
LATE WEDNESDAY THROUGH THURSDAY AS HIGH PRESSURE BUILDS IN. THE NEXT
LOW PRESSURE SYSTEM TRACKING NE FROM THE SOUTHERN PLAINS WILL BRING
OUR NEXT CHC FOR RAIN/TSTORMS FRIDAY. TEMPS WILL CONTINUE TO AVG
BELOW NORMAL THROUGH THURSDAY AND THEN RETURN TO CLOSER TO NORMAL
FOR THE END OF THE LONG RANGE FCST PERIOD.

&&

.AVIATION...(110 PM EDT SUN APR 17 2011)
WINDY CONDITIONS WILL CONTINUE AT ALL THE TAF SITES THIS AFTN WITH
GUSTS OUT OF THE WEST IN THE 30 TO 40 KT RANGE. WINDS WILL SUBSIDE
QUICKLY THIS EVENING WITH VFR CONDITIONS TO CONTINUE THRU THE
AFTN/EVE.

CONDITIONS WILL DETERIORATE FROM THE VFR TO IFR THEN LIFR FLIGHT
CATEGORIES VERY LATE TONIGHT THROUGH MID TO LATE MONDAY MORNING IN
SNOW.  THE SNOW WILL OVERSPREAD ALL THE TERMINALS FROM WEST TO EAST
FROM 06Z THRU 09Z MON... AND EXIT THE AREA FROM WEST TO EAST BETWEEN
14Z AND 17Z MON. I HAVE TRENDED THE SFC VSBY FCSTS IN SNOW FOR MOST
OF THE TERMINALS DOWN TO 3/4 MILE FOR THAT TIME FRAME.  FUTURE
SHIFTS MAY NEED TO CONTINUE THIS TREND... AS I WOULD NOT BE
SURPRISED TO SEE NARROW WEST EAST ORIENTED BANDS OF HEAVY SNOW
WITHIN THE LARGER AREA OF LIGHTER SNOW.

&&

.MARINE...(400 PM EDT SUN APR 17 2011)
REPLACED THE GALE WARNING WITH A SMALL CRAFT ADVISORY FOR TONIGHT.
SFC PRESSURE GRADIENT SLACKEN AS THE BIG LOW PULLS AWAY AND WINDS
AND WAVES WILL DECREASE OVERNIGHT.

&&

.HYDROLOGY...(400 PM EDT SUN APR 17 2011)
RAINFALL TUESDAY NIGHT AND WEDNESDAY MAY APPROACH AN INCH SOUTH OF
I-96. THIS WILL LIKELY LEAD TO RISES ON THE KALAMAZOO AND ST. JOSEPH
BASINS LATE IN THE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FOR TWO ROWS OF SOUTHERN COUNTIES LATE
TONIGHT THROUGH NOON MONDAY.
WIND ADVISORY THROUGH 8 PM THE ENTIRE CWFA.
LM...SMALL CRAFT ADVISORY TONIGHT FROM ST JOSEPH TO MANISTEE.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO
LONG TERM:   LAURENS
AVIATION:    LAURENS
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, Apr 17, 3:35 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 PM EDT SUN APR 17 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
335 PM EDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

WEST WIND GUSTS UP TO 45 MPH ARE POSSIBLE THROUGH LATE THIS
AFTERNOON. THIS COULD LEAD TO HAZARDOUS DRIVING CONDITIONS AND
SCATTERED POWER OUTAGES.

ACCUMULATING SNOW AND TEMPERATURES BELOW FREEZING COULD LEAD TO
SOME SLICK TRAVEL CONDITIONS AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING COMMUTE ON MONDAY MAINLY NEAR TO PARTICULARLY SOUTH OF
INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE TUESDAY THROUGH
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING... SOUTH OF A SOUTH HAVEN
TO LANSING LINE. RAINFALL COULD BE HEAVY AT TIMES IN SOUTHWEST LOWER
MICHIGAN DURING THIS TIMEFRAME WITH IN EXCESS OF AN INCH OF RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO EARLY WEDNESDAY
MORNING.

LMZ844>849-180915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
335 PM EDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL LEAD TO HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT LATE THIS AFTERNOON THROUGH TONIGHT.

VISIBILITIES COULD BE REDUCED IN SNOW AFTER MIDNIGHT INTO EARLY
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS WILL LIKELY LEAD TO HAZARDOUS BOATING CONDITIONS
TUESDAY INTO WEDNESDAY FOR SMALL CRAFT. THERE COULD ALSO BE SOME
THUNDERSTORMS AS WELL TUESDAY INTO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO EARLY WEDNESDAY
MORNING.

MJS/LAURENS

In the hours before

Local storm report, Apr 17, 1:21 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 PM EDT SUN APR 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST EATON RAPIDS            42.51N 84.65W
04/17/2011  E0 MPH           EATON              MI   TRAINED SPOTTER

            A LAGE AREA OF CITY LOST POWER.

&&

RSUTTLE
Local storm report, Apr 17, 1:25 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
125 PM EDT SUN APR 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST EATON RAPIDS            42.51N 84.65W
04/17/2011  E0.00 MPH        EATON              MI   TRAINED SPOTTER

            A LARGE AREA OF CITY LOST POWER.

&&

RSUTTLE
Local storm report, Apr 17, 1:47 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
147 PM EDT SUN APR 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     NON-TSTM WND GST MUSKEGON                43.22N 86.25W
04/17/2011  M45 MPH          MUSKEGON           MI   MESONET

            MUSKEGON BOUY.

&&

RSUTTLE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:59 PM EDTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more20 hr

Nearby

Small Craft Advisories in Michigan, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.